Michigan, 2017Lake-Effect Snow and Cold in Michigan, January 3 to 7, 2017
January 3 to 7, 2017 · NWS MQT · 15 events in 12 counties and zones
The passage of a strong cold front and the advection of very cold Arctic air across Lake Superior resulted in a prolonged lake effect snow and bitter cold wind chill event from the 3rd into the 7th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a strong cold front and the advection of very cold Arctic air across Lake Superior resulted in a prolonged lake effect snow and bitter cold wind chill event from the 3rd into the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 3, 5:35 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 3, 5:35 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
535 PM EST Tue Jan 3 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 406 PM EST TUE JAN 3 2017
WV imagery and RAP analysis indicated a mid/upper level low near
KINL. A surface trough extended from low pres over Lake Erie through
Lake Huron and eastern Upper Michigan to central Lake Superior.
Westerly flow behind the trough was bringing in drier through the
western cwa. Some weak LES bands have developed over wrn Lake
Superior limited by marginal instability (850 mb temps
around -10C) and relatively dry air upstream over ne MN.
Tonight, satellite trends and short range high res models suggest
that the stronger LES supported by low level conv near the low and
trough axis over nrn Lake Superior will be slower to slide
southward into the nw cwa with a heavier burst of snow over the west
arriving mainly between 03z-06z. However, expect at least light to
moderate snow this evening. Similarly, the trough may also arrive
later into the ne cwa between 09z-12z/Wed. Once the winds veer to the
nw the deep moisture, colder air (850 mb temps to near -20C) and the
arrival of 700-300 mb qvector conv with the mid level low will
support stronger LES. The DGZ position in the convective layer will
also be favorable for snow growth with higher SLR values. 3 to 6 inch
amounts will be common. So, no significant changes were made to the
warnings and advisories other than to mention the later arrival of
the heavier snow.
Wednesday, multiple wind parallel LES aligned with cyclonic 320-340
flow will bring the heaviest snow into the west in the higher
terrain between IWD and CMX and over the east from P53 eastward.
Although the DBZ drops closer to the surface, the deep instability
with the departing mid level low will still support moderate to
heavy accumulations with 3 to 6 inch amounts again in the nw flow
favored locations. In addition considerable blsn is expected in
exposed locations near the Lake.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 253 PM EST TUE JAN 3 2017
The main forecast highlights Wednesday night through early next week
are persistent LES into this weekend across the west and northwest
wind snow belts and the arrival of bitterly cold arctic air, before
another system is progged to lift into the region next week bringing
a chance for system snow across the area.
Wednesday night into Thursday expect moderate to heavy LES to
continue with models showing ample lift through the dendritic
growth zone early on. Expect blowing snow to also be an issue in
locations that see LES. As we progress through the overnight hours
and Thursday much colder 850mb air wraps around the occluded system,
lifting north across eastern Canada, and will allow for a bitterly
cold arctic airmass to move over the region. This colder air will
allow snow ratios to lower throughout the end of the week as forecast
soundings show the thickness of the dendritic growth zone thinning.
This coupled with winds backing a bit west-northwest still thinking
that a few periods of moderate LES will be possible through
Thursday/Thursday night, but the heaviest snowfall should occur
Wednesday night into Thursday. Temperature wise, the middle of the
week into the weekend looks bitterly cold with overnight lows
dropping into the single digits and even below zero across the higher
terrain. Afternoon highs are only expected to reach the single digits
across western portions of the area with teens across the east.
Thursday night into Friday morning although the winds are expected to
lessen, the remnant winds and bitterly cold air will allow for wind
chills to drop to around -22 to -26, approaching advisory criteria.
Through the end of the week and into the weekend, LES will continue
to shift into the west wind snow belts before gradually weaken and
move offshore towards the end of the weekend. Early next week 850mb
winds will back to the southwest with return flow advecting northward
ahead of a system progged to lift north across the region. This will
also allow temperatures to gradually warm back up into the 20s
towards the end of the weekend/early next week. In regards to the
system for next week, there is good agreement amongst the GFS/ECMWF
with the system swinging through the region Tuesday into Wednesday.
Even though soundings show a stout warm nose advecting overhead, at
this time it does not look 850mb temperatures will be warm enough to
promote melting of ice crystals, so have opted to keep mentions of
all snow for now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM EST TUE JAN 3 2017
Conditions will drop this evening and overnight at IWD and CMX to
IFR in moderate to heavy lake effect snow and blowing snow in the
wake of a strong cold front. SAW will likely see improvement to high
end MVFR or low end VFR this evening as winds shift to a downslope
westerly direction. MVFR conditions and some lake effect snow will
return to SAW late tonight as cold front moves through the area.
Conditions at SAW will fall to IFR Wed morning into Wed afternoon
with the lake effect snow showers.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 406 PM EST TUE JAN 3 2017
As a trough deepens over the lake and colder moves in behind it,
northwest gales to 35 knots are expected across the lake beginning
this evening in the west and later on tonight in the east. Gales will
diminish Wed morning over the west, but will continue through much of
Wed over the east half. Expect northwest winds of 20 to 30 knots
Wednesday night to diminish to 15 to 25 knots Thursday then become
more westerly on Friday. There is a potential for heavy freezing
spray Wednesday into Friday as Arctic air moves over the area.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lake Effect Snow Advisory from 9 PM this evening to 7 PM EST
Wednesday for MIZ004-084.
Lake Effect Snow Warning from 1 AM Wednesday to 7 AM EST Friday
for MIZ006-007-085.
Lake Effect Snow Warning until midnight EST Friday night for
MIZ001>003.
Lake Effect Snow Warning until noon CST Thursday for MIZ009.
Lake Superior...
Heavy Freezing Spray Warning from 4 AM Wednesday to 10 AM EST
Thursday for LSZ265>267.
Gale Warning from 4 AM to 4 PM EST Wednesday for LSZ249>251-266-
267.
Gale Warning from 1 AM to 1 PM EST Wednesday for LSZ243>245-248-
264-265.
Heavy Freezing Spray Warning from 1 AM Wednesday to 10 AM EST
Thursday for LSZ264.
Gale Warning from 9 PM EST /8 PM CST/ this evening to 7 AM EST
/6 AM CST/ Wednesday for LSZ162-240>242-263.
Heavy Freezing Spray Warning from 1 AM EST /midnight CST/
Wednesday to 4 AM EST /3 AM CST/ Thursday for LSZ162-263.
Lake Michigan...
Gale Warning from 10 PM this evening to 5 PM EST Wednesday for
LMZ221-248-250.
&&
SHORT TERM...JLB
LONG TERM...Ritzman
AVIATION...07
MARINE...JLBHazardous weather outlook, Jan 3, 3:51 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EST TUE JAN 3 2017
MIZ001>007-009>014-084-085-042100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
351 PM EST TUE JAN 3 2017 /251 PM CST TUE JAN 3 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
MODERATE TO HEAVY LAKE EFFECT SNOW WILL DEVELOP IN NORTHWEST WIND
FAVORED SNOWBELTS LATE TONIGHT. SEE THE LAKE EFFECT SNOW WARNINGS
AND ADVISORIES FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE TO HEAVY LAKE EFFECT SNOW WILL CONTINUE IN NORTHWEST TO
WEST-NORTHWEST WIND FAVORED SNOWBELTS NEAR LAKE SUPERIOR WEDNESDAY
INTO SATURDAY NIGHT. SEE THE LAKE EFFECT SNOW WARNINGS AND
ADVISORIES FOR MORE INFORMATION.
WAVES BUILDING TO 9 TO 13 FEET ALONG THE LAKE SUPERIOR SHORELINE
EAST OF MARQUETTE AND ALONG THE NORTHERN SHORE OF THE KEEWEENAW
PENINSULA MAY LEAD TO MINOR BEACH EROSION ON WEDNESDAY.
WIND CHILL READINGS MAY DROP AS LOW AS 15 TO 25 BELOW ZERO OVER THE
INLAND WEST EARLY EACH DAY THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-042100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
351 PM EST TUE JAN 3 2017 /251 PM CST TUE JAN 3 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTHWEST GALES TO 35 KNOTS AND HEAVY FREEZING SPRAY ARE EXPECTED
TONIGHT. SEE THE GALE WARNING AND LAKE SUPERIOR FORECAST FOR MORE
INFORMATION.
HEAVY FREEZING SPRAY IS EXPECTED TONIGHT. SEE HEAVY FREEZING SPRAY
WARNING FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER CENTRAL AND EASTERN
LAKE SUPERIOR WEDNESDAY. SEE THE GALE WARNING AND LAKE SUPERIOR
FORECAST FOR MORE INFORMATION.
HEAVY FREEZING SPRAY IS EXPECTED WEDNESDAY INTO THURSDAY. SEE THE HEAVY
FREEZING SPRAY WARNING FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-042100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
351 PM EST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NORTHWEST GALES TO 35 KNOTS ARE EXPECTED TONIGHT. SEE THE GALE
WARNING AND MARINE FORECAST FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST GALES TO 35 KNOTS ARE EXPECTED WEDNESDAY. SEE THE GALE
WARNING AND MARINE FORECAST FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
RITZMAN
In the hours before
Local storm report, Jan 3, 1:45 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EST TUE JAN 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW SPALDING 45.70N 87.52W
01/03/2017 M2.4 INCH MENOMINEE MI COCORAHS
SNOW FELL FROM APPROXIMATELY MIDNIGHT TO 8
AM ET. COCORAHS STATION SPALDING /MI-MM-1/ .
1100 AM SNOW GLADSTONE 45.85N 87.02W
01/03/2017 M2.0 INCH DELTA MI PUBLIC
REPORT IS FROM SOCIAL MEDIA. SNOW FELL FROM
APPROXIMATELY MIDNIGHT TO 10 AM ET THIS
MORNING. SNOW HAS SWITCHED TO DRIZZLE NOW.
&&
NWS MARQUETTE MI
IRIS SYSTEMEvent by event
6 cold/wind chill, 5 winter weather, 4 lake-effect snow. Local standard time, as filed.
Winter Weather, Ontonagon
- When
- January 3, 7:00 PM EST to January 4, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer six miles north of Greenland measured nearly four inches of lake effect snow in approximately 13 hours.
Winter Weather, Northern Houghton
- When
- January 3, 9:00 PM EST to January 4, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of nearly six inches of lake effect snow at Painesdale in 14 hours and nearly five inches of snow at Chassell.
Winter Weather, Alger
- When
- January 4, 12:00 AM EST to 6:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured nearly three inches of lake effect snow in six hours.
Winter Weather, Baraga
- When
- January 4, 1:00 AM EST to 10:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Social Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a public report of 4.3 inches of lake effect snow in nine hours at Keweenaw Bay.
Winter Weather, Luce
- When
- January 4, 9:00 AM EST to January 5, 9:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of eight inches of lake effect snow in 24 hours at McMillan.
Cold/Wind Chill, Gogebic
- When
- January 4, 10:00 PM CST to January 7, 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Lowest wind chills at Ironwood during the period were between 25 and 35 below zero.
Cold/Wind Chill, Iron
- When
- January 4, 10:00 PM CST to January 7, 9:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Lowest wind chills during the period were between 25 and 35 below zero.
Cold/Wind Chill, Ontonagon
- When
- January 4, 11:00 PM EST to January 7, 10:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Lowest wind chills during the period were between 25 and 35 below zero.
Cold/Wind Chill, Dickinson
- When
- January 5, 4:00 AM CST to January 6, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Lowest wind chills at Iron Mountain during the period were as low as 25 below zero.
Lake-Effect Snow, Alger
- When
- January 5, 7:00 AM EST to January 6, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a public report of 12 inches of lake effect snow in 24 hours six miles southwest of Grand Marais. Strong and gusty northwest winds were also reported which caused blowing and drifting of snow.
Lake-Effect Snow, Northern Schoolcraft
- When
- January 5, 7:00 AM EST to January 6, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was an estimated 12 inches of lake effect snow in 24 hours north of Highway M-28.
Lake-Effect Snow, Northern Houghton
- When
- January 6, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer near Kearsarge measured eight inches of lake effect snow in 12 hours. There was also a public report of 10 inches of snow in 12 hours at Calumet.
Lake-Effect Snow, Keweenaw
- When
- January 6, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer near Kearsarge measured eight inches of lake effect snow in approximately 12 hours.
Cold/Wind Chill, Marquette
- When
- January 7, 3:00 AM EST to 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Lowest wind chills at Sawyer International Airport during the period were between 20 and 25 below zero.
Cold/Wind Chill, Delta
- When
- January 7, 8:00 AM EST to 10:00 AM EST
- Where
- Delta forecast zone
- Reported by
- AWOS
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Lowest wind chills at Escanaba during the period were near 25 below zero.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Strong Wind in Oregon, January 3 to 4, 20171 death · $28,000 · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Winter Storm and Winter Weather in Colorado, January 3 to 6, 201718 events
- Winter Storm and Coastal Flood in Maine, January 3 to 4, 20179 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in Wyoming, January 3 to 5, 20178 events
- Winter Storm in California, January 3 to 4, 20176 events
- Heavy Snow in Idaho, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675633, 675631, 675629, 675632, 675635, 675640, 675641, 675642, 675643, 675636, 675646, 675649, 675652, 675645, 675644.